Objective. To describe the circumstances, medical complications, and outcomes of children exposed to a transdermal nicotine patch (TNP).

Design. Prospective case series; postmarketing surveillance study over a 24-month period.

Setting. Thirty-four United States poison centers.

Patients. Children 0 to 15 years old exposed to a TNP.

Interventions. None.

Outcome Measures. Exposure circumstances, symptoms and signs of toxicity, complications, disposition, and hospital length of stay.

Results. Reports were received concerning 36 exposures to TNP in children younger than 16 years old (mean: 3 years old). Eighteen of these TNP exposures were dermal; 18 additional children had bitten, chewed, or swallowed part of a patch. All four commercial brands of TNP were represented; no brand was associated with more symptoms or an increased severity of illness. Fourteen children (39%) developed symptoms, including gastrointestinal distress (nausea, vomiting, diarrhea, abdominal pain), weakness, dizziness, or localized rashes. Occurrence of symptoms after a dermal exposure to a TNP was associated with an estimated nicotine dose ≥.10 mg (≥.01 mg/kg body weight). Ten children were seen in the emergency department; two were admitted overnight. All recovered fully.

Conclusions. In this series, unintentional exposures to TNPs among young children usually involved used patches, were transient (<20 minutes duration), and required only skin decontamination and supportive care. Continued monitoring of inadvertent childhood exposures to TNPs is recommended to confirm these observations. nicotine, poisoning, transdermal nicotine patch, overdose, pediatric poisoning, intoxication.

You do not currently have access to this content.